Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS New York, NY

August 11, 2004Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 11, 2004, 3:49 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 3:49 PM EDT (19:49 UTC)
Expired
Aug 11, 2004, 4:15 PM EDT
In force
26 min
Issued by
NWS New York, NY
Area
Whole counties

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 111949
SVROKX
CTC001-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
349 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 415 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TRUMBULL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUMBULL AND STEPNEY AROUND 355 PM
  MONROE AROUND 400 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4132 7335 4118 7329 4122 7311 4147 7322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 PM EDT WED AUG 11 2004

.SHORT TERM (REMAINDER OF TODAY THROUGH THURSDAY)...
MODELS IN GOOD AGREEMENT THAT THE EASTERN SEABOARD WEATHER FORECAST
OFFICES ARE GOING TO BE VERY BUSY OVER THE NEXT FEW DAYS. IN THE
MEANTIME LOOKING AT A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
WESTERN PORTIONS OF THE CWA THAT WILL CONTINUE TO MOVE ACROSS FROM
THE WEST. VERY BUSY WITH ALL SORTS OF WEATHER TO DEAL WITH BOTH
SHORT AND LONG TERM SO WILL KEEP THIS SHORT. FOR THE SHORT TERM WILL
BE DEALING WITH A BOUNDARY CURRENTLY LYING ALONG THE EASTERN SLOPES
OF APPALACHIANS THAT WILL DRIFT EASTWARD NEXT 24 HOURS. IT WILL THEN
STALL OUT ACROSS THE LOCAL REGION...POSSIBLY SHIFTING BACK TO THE
WEST A TAD LATER ON THURSDAY.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
THEREAFTER...ESPECIALLY FRIDAY INTO SUNDAY ..STILL A GOOD DEAL
OF UNCERTAINTY AS WE DEAL WITH POSSIBLE IMPACT OF THE EXTRATROPICAL
REMNANTS OF BONNIE AND THEN CHARLEY. WILL KEEP THINGS VERY UNSETTLED
THROUGH A GOOD PORTION OF THE WEEKEND. ACCORDING TO LATEST
GUIDANCE...THE REMNANTS OF CHARLEY SHOULD BE PULLING AWAY QUICKLY AS
THE WEEKEND CLOSES. WILL END THREAT LATE SUNDAY AND KEEP THINGS DRY
THROUGH THE MIDDLE OF NEXT WEEK.
&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL NEXT 24 HRS 1/4 TO AROUND 1/2 INCHES HOWEVER
CONSIDERABLY HIGHER AMOUNTS POSSIBLE LOCALLY. EXPECT ADVISORIES OR
WARNINGS MAY BE NEEDED FOR SOME AREAS THROUGH THIS EVENING. THEN
LOOKING FOR BIGGER AND MORE WIDESPREAD TROUBLES AS FIRST REMNANTS OF
BONNIE AND THEN CHARLEY COME INTO PLAY. ESF CURRENTLY OUT ADDRESSES
THESE ISSUES.
&&

.AVIATION...A SLOW MOVING LINE OF THUNDERSTORMS IS CURRENTLY MOVING
NE ACROSS THE NYC METRO AREA. THE LINE SHOULD MOVE TO THE NE OF NYC
BY 20Z. HOWEVER...ADDITIONAL DEVELOPMENT IS POSSIBLE ALONG THE
SOUTHERN END OF THE LINE WHICH WOULD KEEP THE THUNDERSTORMS OVER THE
NYC AREA LONGER. SOME SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE
THRU THIS EVENING AND POSSIBLY OVERNIGHT. ISP AND GON ARE NOT
EXPECTED TO GET ANY THUNDERSTORMS THIS AFTERNOON...BUT THEY MAY
EVENTUALLY SEE SOME SHOWERS AND POSSIBLE THUNDERSTORMS TONIGHT. MVFR
STRATUS CIGS ARE POSSIBLE FROM AROUND MIDNIGHT THROUGH MID MORNING
THURSDAY...ESPECIALLY FOR ISP, GON, BDR AND POSSIBLY JFK.
&&

.MARINE...DELAYED...WILL BE UPDATED LATER.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 8PM...CTZ005>012.
NJ...SEVERE TSTM WATCH UNTIL 8PM...NJZ002>006-011.
NY...SEVERE TSTM WATCH UNTIL 8PM...NYZ067>076.
MARINE...SEVERE TSTM WATCH UNTIL 8PM...ANZ355-338-335-330.
         SMALL CRAFT ADVISORY ANZ350-353-355.
&&
Hazardous weather outlook, Aug 11, 5:07 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED OUTLOOK FOR DAYS 2-7...
NATIONAL WEATHER SERVICE UPTON NY
507 AM EDT WED AUG 11 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-111000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
507 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
MOST OF THE REGION...WITH THE BEST CHANCE BEING FOR AREAS WEST OF THE
HUDSON RIVER.  THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS.

A SMALL CRAFT ADVISORY CONTINUES IN EFFECT FOR ROUGH SEAS ON THE
OCEAN WATERS SOUTH OF LONG ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS THE POTENTIAL FOR SEVERAL PERIODS OF HEAVY RAINFALL
BEGINNING THURSDAY NIGHT AND CONTINUING INTO SATURDAY NIGHT.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY NIGHT.  THIS
FRONT WILL SLOW DOWN AND THEN LIKELY STALL IN THE REGION LATE
THURSDAY...ALONG WITH THE POSSIBILITY OF HEAVY RAINS ALONG THE FRONT
AS A MOISTURE FEED ORIGINATING FROM THE TROPICS SETS UP ACROSS THE
EASTERN U.S.

EPISODE NUMBER 2 IS LIKELY TO ARRIVE LATE FRIDAY AS THE REMNANTS OF
TROPICAL STORM BONNIE RIDES UP ALONG THE FRONT.

IN ADDITION...THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER INDICATE THAT TROPICAL STORM CHARLEY MAY ALSO MOVE NEAR THE
REGION LATE SATURDAY AND INTO SATURDAY NIGHT.  THIS COULD ALSO BRING
POTENTIALLY HEAVY RAINS TO THE REGION.  GUSTY WINDS COULD ALSO
ACCOMPANY CHARLEYS ARRIVAL...DEPENDING ON THE ACTUAL TRACK OF
CHARLEY AND THE INTENSITY WHEN IT ARRIVES.

PLEASE REFER TO THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER REGARDING BONNIE AND CHARLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY FOR SEVERE WEATHER.

SPOTTERS SHOULD ALSO BE ALERT FOR POSSIBLE ACTIVATIONS TOWARD THE END
OF THE WEEK.

REYNOLDS

In the hours before

Special weather statement, Aug 11, 1:01 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
101 PM EDT WED AUG 11 2004
NYZ067-111730-

EAST CENTRAL ORANGE-
101 PM EDT WED AUG 11 2004

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A DEVELOPING LINE OF THUNDERSTORMS OVER HIGHLAND
MILLS...MOVING NORTHEAST AT 30 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
FIRTHCLIFFE...VAILS GATE AROUND 110 PM...
CORNWALL ON HUDSON...NEW WINDSOR AROUND 115 PM...
NEWBURGH AROUND 120 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

JST
Special weather statement, Aug 11, 1:23 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
123 PM EDT WED AUG 11 2004

NJZ002>005-011-NYZ069-111830-
BERGEN-ESSEX-PASSAIC-UNION-SOUTHERN ROCKLAND-
123 PM EDT WED AUG 11 2004

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEST MILFORD TO 10 MILES NORTHWEST OF NEW PROVIDENCE TO 20 MILES
SOUTHWEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BUTLER AROUND 130 PM...
RINGWOOD...WANAQUE...BLOOMINGDALE AROUND 135 PM...
STONETOWN AROUND 140 PM...

SMALL HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS HAVE ALREADY
PRODUCED SEVERE WEATHER IN WESTERN NEW JERSEY AND THAY HAVE A
POTENTIAL TO DO THE SAME IN NORTHEASTERN NEW JERSEY.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 1:39 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
139 PM EDT WED AUG 11 2004

NJZ002>006-011-111900-
BERGEN-ESSEX-HUDSON-PASSAIC-UNION-
139 PM EDT WED AUG 11 2004

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF CHARLOTTESBURG TO 4 MILES WEST OF LIVINGSTON TO 12
MILES WEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BLOOMINGDALE AROUND 145 PM...
WANAQUE...WEST CALDWELL...ROSELAND...FAIRFIELD AROUND 150 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 2:07 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
207 PM EDT WED AUG 11 2004

CTZ005-NYZ068>070-111900-
EASTERN PUTNAM-SOUTHEASTERN ROCKLAND-NORTHERN WESTCHESTER-NORTH
CENTRAL FAIRFIELD-
207 PM EDT WED AUG 11 2004

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES NORTHEAST OF FARMER MILLS TO NYACK...MOVING NORTHEAST AT 35
MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
YORKTOWN HEIGHTS...THORNWOOD...PLEASANTVILLE...MAHOPAC AROUND 215
PM...
LAKE CARMEL AROUND 220 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 2:29 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
229 PM EDT WED AUG 11 2004

CTZ005-009-NJZ006-NYZ070>077-111930-
HUDSON-BRONX-KINGS-WESTERN NASSAU-NEW YORK-QUEENS-RICHMOND-
WESTCHESTER-WESTERN FAIRFIELD-
229 PM EDT WED AUG 11 2004

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WESTCHESTER TO STATEN ISLAND...MOVING NORTHEAST AT 25 MPH.

THESE STORMS WILL AFFECT THE NEW YORK CITY METRO AREA BETWEEN 230
AND 330 PM.
FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS. STAY INDOORS UNTIL THESE STORMS PASS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.